North Dakota, 2014

Damaging Wind in North Dakota, August 16, 2014

August 16, 2014 · NWS FGF · 4 events in 3 counties and zones

A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak. Thunderstorms that were associated with it produced heavy rain, funnel clouds, and isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 16, 2:04 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 16, 2:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CDT SAT AUG 16 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 301 PM CDT SAT AUG 16 2014

VERY INTERESTING FORECAST AS SLOW MOVING WEATHER SYSTEM
APPROACHES THE RED RIVER VALLEY AND LAKES REGION. FOR TONIGHT THE
MAIN CHALLENGE IS HOW TO HANDLE THE UPPER LOW/CONVECTIVE COMPLEX
THAT HAS PRODUCED SIGNIFICANT RAINS TO OUR WEST. EXPECT THIS
SYSTEM TO CONTINUE ITS EASTWARD TREK AT 10KTS - 15KTS IN SPLIT
LARGE SCALE FLOW. WITH VERY HIGH PWATS AND MODEST INSTABILITY
ISOLATED HEAVY RAINS LIKELY. VARIOUS HIRES MODELS WEAKEN THE
COMPLEX AS IT MOVES INTO THE FGF CWFA EARLY...THEN SOME SHOW RE-
INTENSIFICATION AS THE SYSTEM INTERACTS WITH BOUNDARY MOVING
SOUTHWEST. HAVE FOLLOWED THE MODEL TRENDS WITH HIGHEST POPS AND
HEAVIEST QPF OVER THE SOUTHWEST CWFA.

SUNDAY FORECAST IS ALSO PROBLEMATIC AS THE SYSTEM TO THE WEST IS
EXPECTED TO MOVE ACROSS THE FGF CWFA. CURRENT THINKING IS THE
SHEARING THAT IS SHOWN IN THE MODELS AND APPARENT IN W/V IMAGERY
WILL ALLOW FOR LESS CONCENTRATION OF CONVECTION. WHILE THE SYSTEM
MAY ACCELERATE SOMEWHAT...IT WILL STILL MOVE FAIRLY SLOWLY. THE
GFS/ECMWF AND ESPECIALLY GEM-NH SHOW SIGNIFICANT QPF MAINLY OVER
THE WEST AND SOUTH FA. HAVE FOLLOWED A BLEND OF THE HPC/GFS/GEM
FOR RAINFALL TONIGHT INTO SUNDAY. ECMWF/GFS/GEM SHOW GREATEST
INSTABILITY AND 700 MB COOLING ALONG AND WEST OF VALLEY IN THE 18Z
SUN - 00Z MON PERIOD. HAVE CORRESPONDINGLY UPPED POPS THIS PERIOD.
DUE TO RECENT DRY SPELL AND EXPECTED WEAKENING WILL ISSUE A
HYDROLOGIC STATEMENT AS PONDING WOULD STILL OCCUR IF LOCALIZED
HIGH RATES ARE REALIZED.

SUNDAY NIGHT WILL SEE A CONTINUE OF PRECIPITATION WITH A DECREASE
IN THE HEAVY RAIN RISK AS EXPECTED CONVECTION MOVES ACROSS THE
CWFA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT AUG 16 2014

FOR MONDAY THE RISK FOR HEAVY RAINS SHOULD SHIFT EAST. UPPER WAVE
CURRENTLY OVER NORTHERN MONTANA EXPECTED TO MOVE ALONG THE
INTERNATIONAL BORDER. THIS UPPER LOW TURNS INTO AN OPEN WAVE AND
PROGRESSES INTO MINNESOTA BY MONDAY NIGHT. THIS SHOULD PUSH THE
DEEPER MOISTURE AND INSTABILITY EAST OF OUR CWFA ENDING THE
PRECIPITATION.

FOR TUESDAY GUIDANCE IN GOOD AGREEMENT THAT 500 MB RIDGE BUILDS
INTO THE PLAINS AHEAD OF NEXT TROUGH OVER THE PACIFIC NORTHWEST.
SURFACE FLOW EXPECTED TO BE QUITE WEAK AND DRYING COLUMN SUGGESTS
A RAIN FREE AND WARMER DAY.

TUESDAY NIGHT-SATURDAY...MODELS ARE IN AGREEMENT THAT THIS PERIOD
WILL BEGIN DRY AS THE REGION WILL BE BETWEEN SYSTEMS...WITH WEAK
RIDGING OVERHEAD. THURSDAY AND INTO THE WEEKEND THERE WILL BE
MULTIPLE CHANCES FOR PRECIPITATION AS THE UPPER FLOW BECOMES
SOUTHWEST. TEMPERATURES DEPENDENT ON PRECIP CHANCES AND CLOUD
COVER...BUT SHOULD BE MOSTLY NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT AUG 16 2014

THE IFR CIGS ACROSS THE KDVL...KGFK...KTVF...AND KBJI AREA HAVE
LIFTED INTO THE MVFR RANGE. ANTICIPATE CIGS WILL CONTINUE TO RISE
THROUGH THE AFTERNOON HOURS AS DRY AIR IS ADVECTED INTO THE REGION
FROM THE NORTHEAST. ISOLD SHOWERS AND VFR CIGS ANTICIPATED AT KFAR.
CONFIDENCE DECREASES SUBSTANTIALLY TONIGHT INTO SUNDAY...BUT
GENERALLY ANTICIPATE VFR CONDITIONS TRANSITIONING TO MVFR SUNDAY
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...EWENS
LONG TERM...EWENS/TG
AVIATION...TG
Hazardous weather outlook, Aug 16, 4:26 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT SAT AUG 16 2014

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026-027-
029-030-054-171030-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-STEELE-TRAILL-WESTERN WALSH-
526 AM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY AND CONTINUE
THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY
RAIN IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-027>032-040-NDZ028-038-039-049-052-053-171030-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-GRIGGS-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
526 AM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
INTO TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY AND CONTINUE
THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY
RAIN IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Barnes

When
August 16, 2:15 PM CST
Where
Barnes County, 5.73 mi W of Litchville
Reported by
Public
Coordinates
46.660, -98.300

A funnel briefly came down from the base of the clouds. Rain and thunder also approached from the north.

Funnel Cloud, Sargent

When
August 16, 4:25 PM CST
Where
Sargent County, 0.84 mi SW of Forman
Reported by
Public
Coordinates
46.110, -97.640

The funnel was near the school on the west end of town.

Funnel Cloud, Sargent

When
August 16, 4:27 PM CST
Where
Sargent County, 0.69 mi N of Cogswell
Reported by
Public
Coordinates
46.110, -97.780

The funnel passed directly over the town.

Thunderstorm Wind, Cass

When
August 16, 9:00 PM CST
Where
Cass County, 1.98 mi SW of Warren
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.710, -97.030

A 50 x 100 foot tent at a wedding reception and a 100 x 100 foot shed were blown down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528433, 528435, 528436, 528439.